According to WebMD, SMZ-TMP DS is the abbreviation for a combination of two antibiotics: sulfamethoxazole and trimethoprim (Septra, Bactrim). The drug is used to treat a host of bacterial infections, including urinary tract, middle ear, respiratory and gastrointestinal infections. Additionally, it is given to some individuals to prevent Pneumocystis carinii pneumonia, a type of infection that is common in individuals with weakened immune systems, such as those with HIV.Continue Reading
Although SMZ-TMP DS is useful in the treatment and prevention of many infections, it is not without side-effects, warns MedicineNet. The most common of these side effects are dizziness, headache and fatigue. Gastrointestinal symptoms include loss of appetite, nausea, vomiting and diarrhea. Serious rashes, some of which are life-threatening, may also occur. These include Stevens-Johnson syndrome, a total-body allergic reaction that begins with a characteristic skin rash that typically spreads to the inside of the mouth, eyes and genital areas. Complications of SJS include inflammation of the liver and kidneys (hepatitis, nephritis), gastrointestinal bleeding, pneumonia, arthritis, fever, joint pain and muscle pain. A similar condition, toxic epidermal necrolysis, characterized by difficulty in swallowing, blistering, peeling, redness and loosening of the skin, may occur during treatment with this medicine. These conditions may be fatal; therefore, doctors recommend that anyone taking SMZ-TMP DS stop the drug immediately and notify a physician if a skin rash occurs.
Another serious condition associated with SMZ-TMP DS is a gastrointestinal illness known as Clostridium difficile-associated diarrhea, according to WebMD. Often occurring weeks or even months after a person takes SMZ-TMP DS, C.diff is a result of resistant bacteria and causes persistent, severe diarrhea, abdominal pain, cramping and blood or mucus in the stool. Anyone who develops these symptoms during or following treatment with SMZ-TMP DS should avoid taking antidiarrheal medicine or narcotic pain relievers because these medications make the problem worse. C.diff is a serious infection that requires prompt medical care.Learn more about Medications & Vitamins